Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- July 26, 12:58 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 1.5 mi NNE of Oscoda
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.439, -83.317
Thunderstorms moved off of northeast lower Michigan, producing strong wind gusts near Oscoda.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms moved off of northeast lower Michigan, producing strong wind gusts near Oscoda.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 26, 9:26 AM EST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 1026 AM EDT Sun Jul 26 2020 .UPDATE... Issued at 1025 AM EDT Sun Jul 26 2020 Busy morning already with very heavy rainfall/training thunderstorms across Eastern Upper Michigan. Low amplitude upper level ridge sits across the western Great Lakes this morning. Surface boundary stretches from central Lake Superior down through western Wisconsin into Nebraska. Low level moisture/instability axis (monsoonal plume of moisture) ahead of the boundary has most definitely pressed into the northern/western reaches of the CWA this morning. Along with a 20 to 30 knot westerly low level jet parallel to the axis and PWAT values topping 2 inches across that area, produced a nice corridor of very heavy rainfall/embedded thunderstorms across Eastern Upper Michigan. KANJ ASOS has reporting nearly 2.5 inches of rain in the last few hours and KAPX radar estimates show a few bullseyes of over 3 inches...prompting a couple flash flood warnings. Low level jet appears to be weakening at this juncture with showers/storms across that area on the downtick. But there are additional convective cells already popping across NW Lower Michigan and tip of the mitt along the advancing moist plume. Somewhat active weather is on tap over the next 18 to 24 hours or so. Monsoonal moisture axis will continue to spread across the region this afternoon through tonight, while upstream boundary slowly makes it's way through late tonight into Monday morning. Outside of the ongoing showers across the northern sections of the CWA into northern Wisconsin, with further heating and destabilization (MLCAPE values climbing to between 1K and 2K J/Kg across Northern Lower), additional shower/thunderstorm development is likely along a long corridor from Lower Michigan back into southern Wisconsin/Iowa along anticipated differential heating boundary and/or old outflow. Stronger mid level flow/some semblance of low-mid level bulk shear will reside across the northern lakes with weakening flow/shear the further south you get. Nonetheless, given the degree of instability and some drier sub-cloud layers/DCAPE potential, a marginal severe storm threat will exist across Northern Lower Michigan this afternoon/evening as highlighted in latest SPC Day One. && .NEAR TERM...(Today through Tonight) Issued at 328 AM EDT Sun Jul 26 2020 Impactful weather: Numerous showers and scattered thunderstorms. There is a slight chance for a severe storm in the GTV Bay region this afternoon and early this evening, with localized damaging wind gusts being the primary threat. Also, locally heavy rainfall is also possible. Pattern synopsis and forecast: Upper level ridging was flattening over the Great Lakes early this morning, due to shortwave activity from the upper Mississippi valley and nrn Plains working eastward, along and north of a cold front and now more ill-defined pre-frontal trough in that region. This shortwave activity was working with a 1-8-2.4" PWAT air mass in an environment of waning instability, but MUCAPES still running several hundred j/kg across eastern Lake Superior, to as much as 1-2k j/kg back in Wisconsin, where the majority of the lightning/storms were occurring. Here in nrn Michigan, we are still in the process of moistening and destabilizing the atmosphere, especially in eastern upper, ahead of the pre-frontal trough. Skies were increasing in cloudiness there, while skies were still mostly clear in nrn lower. The pre-frontal trough will work it's way through nrn lower today, followed by the actual cold front that crosses late tonight. The air mass will continue to moisten and destabilize ahead of these features, and diurnal destabilization will lead to 800-1600j/kg, greatest instability mainly across NW/far nrn lower/eastern upper this afternoon and early this evening. Scattered to numerous showers and storms are expected today and this evening with the pre-frontal trough and favorable air mass, with no cap to prevent an earlier convective development. 0-6km effective shear is a measly 25 knots (30kts around the GTV Bay region), so storms are not expected to be too organized. Also, WBZ heights are way high to around 15kft for the computed amount of instability to sustain a strong enough updraft for a large hail threat. However, the large PWATs can lead to locally heavy rainfall and possible microbursts with localized damaging winds. There is a marginal threat for the localized damaging winds sneaking into the GTV Bay region for this afternoon and early evening (maybe due to the slightly better effective shear, and this will be highlighted in the HWOAPX. The instability wanes through the night while the cold front crosses late tonight. There will still be additional showers anticipated, but the thunder strength and severe threat will diminish. Behind the front, sfc dew points will be on the way down with less humid and not as warm weather anticipated through the day Monday (more on that below). Highs today will range from the middle 80s in eastern upper, to the lower 90s across much of NE lower. Lows tonight will range from the lower half of the 60s in western Chip/Mack counties, to the upper 60s to lower 70s in nrn lower. && .SHORT TERM...(Monday through Tuesday) Issued at 328 AM EDT Sun Jul 26 2020 ...Heat and Humidity Abating... High Impact Weather Potential...Low to Moderate. Forecast Concerns...Heavy rainfall possible Monday. The surface cold front will continue to progress across northeast lower in the morning likely resulting in more showers and possibly a thunderstorm or two across portions of northern lower. The potential for heavy rainfall continues as precipitable water values start off the day between 1.5 and 2 inches before diminishing to about 0.75 inches by late in the day. Drier air filters into eastern upper in the morning and eventually into northern lower by mid to late afternoon. Moisture then increases a little after that as an upper level trough across northeast Ontario drops slowly southeast. This will lead to small chances for a few instability driven showers Tuesday afternoon and evening. Turning cooler and less humid Monday with highs ranging from the upper 70s north to the mid 80s northeast. Highs Tuesday ranging from the mid 70s to low 80s. Lows Monday night mainly in the cooler mid and upper 50s. .LONG TERM...(Tuesday night through Saturday) Issued at 328 AM EDT Sun Jul 26 2020 ...Seasonal Temperatures... High Impact Weather Potential...Low. The upper level trough will continue to linger off to our northeast through Wednesday. This will lead to a slight chance for a couple instability driven showers Wednesday (pm and eve). Upper level ridging then establishes itself across the region for the remainder of the period which is expected to result in rain-free conditions. Temperatures will be near seasonal late July levels then likely warm to a few degrees above normal to start off August. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 618 AM EDT Sun Jul 26 2020 Warmer and more humid air continues to fill into nrn Michigan, ahead of sfc troughing that crosses today, which will be followed by a cold front late tonight into Monday. This will result in scattered to numerous showers and thunderstorms over the TAF period. VSBY restrictions will come with heavier periods of precipitation, and skies will be increasing in cloudiness, with CIGS potentially dropping to MVFR today through tonight with some areas of IFR late tonight. SW winds ahead of the low level troughing are likely to be gusty today, with directions switching to out of the NW late tonight for PLN/TVC/MBL. && .MARINE... Issued at 328 AM EDT Sun Jul 26 2020 Warmer and more humid air continues to fill into nrn Michigan, ahead of sfc troughing that crosses today, which will be followed by a cold front late tonight into Monday. This will result in scattered to numerous showers and thunderstorms, which will depart eastern upper and Lake Michigan Monday morning, and Lake Huron by Monday evening. Severe storms are not expected. Could be a few low end advisory SW wind gusts through daybreak, but slightly stable conditions over the Great Lakes will keep speeds in check. Winds will back from out of the SW to out of the NW, late tonight into Monday as the cold front crosses. with no further threat of advisory level wind speeds. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...BA NEAR TERM...SMD SHORT TERM...AS LONG TERM...AS AVIATION...SMD MARINE...SMD
Hazardous Weather Outlook National Weather Service Gaylord MI 1033 AM EDT Sun Jul 26 2020 MIZ016>018-020>036-041-042-086>088-095>099-271000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1033 AM EDT Sun Jul 26 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Additional thunderstorms are expected this afternoon and evening. A few storms may be severe, particularly across Northern Lower Michigan, with damaging winds the primary threat. Locally heavy rain is also expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and isolated thunderstorms, possibly containing heavy rainfall, are possible Monday across parts of northern lower Michigan. A slight chance of thunderstorms returns Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1033 AM EDT Sun Jul 26 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected, mainly this afternoon and evening. A few storms may be severe with damaging winds being the primary threat, in portions of Grand Traverse Bay and the nearshore waters south of the Manitou Islands. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and isolated thunderstorms, possibly containing heavy rainfall, are possible Monday across parts of northern lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Special Weather Statement
National Weather Service Gaylord MI
821 AM EDT Sun Jul 26 2020
MIZ086-087-095-261315-
Western Chippewa-Western Mackinac-Central Chippewa-
821 AM EDT Sun Jul 26 2020
...A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT CHIPPEWA
AND MACKINAC COUNTIES...
At 815 AM EDT, radar indicated an area of very heavy rainfall and
embedded thunderstorms along a line extending from 39 miles north of
Drummond Island back through Hulbert. Movement was east at 30 mph.
Very heavy rain with localized flooding can be expected across this
area over the next few hours.
Locations impacted include...
Sault Ste. Marie, Point Iroquois, Kinross, Bay Mills, Rudyard,
Dafter, Trout Lake, Hulbert, Brimley State Park, Bayview Campground,
Strongs, Brimley, Eckerman, Donaldson, Fibre, Raco, Barbeau, Sugar
Island, McCarron and Mackinaw Lake.
Do not drive your vehicle through flooded roadways.
LAT...LON 4657 8498 4655 8491 4651 8489 4649 8480
4653 8465 4646 8455 4645 8448 4651 8438
4649 8427 4653 8421 4653 8413 4651 8411
4641 8415 4632 8411 4627 8411 4615 8535
4625 8536 4625 8524 4657 8523 4659 8498
TIME...MOT...LOC 1215Z 261DEG 42KT 4656 8347 4639 8516
adamPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1104 AM EDT SUN JUL 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HEAVY RAIN 1 S SAULT STE. MARIE 46.47N 84.37W
07/26/2020 M2.23 INCH CHIPPEWA MI AWOS
AWOS STATION KANJ SAULT STE MARIE -
MUNICIPAL AIRPORT.
0820 AM HEAVY RAIN 2 E SAULT STE. MARIE 46.49N 84.32W
07/26/2020 M1.94 INCH CHIPPEWA MI COCORAHS
COCORAHS STATION MI-CP-14 SAULT STE. MARIE
2.2 E.
0800 AM HEAVY RAIN 2 W SAULT STE. MARIE 46.49N 84.40W
07/26/2020 M1.94 INCH CHIPPEWA MI CO-OP OBSERVER
CO-OP OBSERVER STATION SSMM4 SAULT STE.
MARIE.
1013 AM HEAVY RAIN 1 E GARNET 46.15N 85.27W
07/26/2020 M1.09 INCH MACKINAC MI MESONET
MESONET STATION REXM4 1 WNW REXTON.
1004 AM HEAVY RAIN 4 WSW RACO 46.36N 84.80W
07/26/2020 M1.06 INCH CHIPPEWA MI MESONET
MESONET STATION RACM4 4 W RACO.
&&The NCL Michigan radar (KAPX), 122 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2020Every state in 2020This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913372.